Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 140, NWS Flagstaff, AZ

August 16, 2021Coconino County, Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 16, 2021, 2:38 PM MST for Coconino County, Gila County, Navajo County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2021, 2:38 PM MST (21:38 UTC)
Expired
Aug 16, 2021, 3:15 PM MST
In force
37 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
50.0 mph

Counties Coconino County, AZ, Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 38 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

625 
WUUS55 KFGZ 162138
SVRFGZ
AZC005-007-017-162215-
/O.NEW.KFGZ.SV.W.0140.210816T2138Z-210816T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
238 PM MST Mon Aug 16 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...
  Navajo County in north central Arizona...
  Coconino County in north central Arizona...

* Until 315 PM MST.

* At 237 PM MST, a severe thunderstorm was located near Forest Lakes,
  moving west at 15 mph.

  HAZARD...Golf ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Forest Lakes, Forest Road 9350 Campground, Forest Road 169
  Campground, Spillway Campground, Promontory Pit Road Campground,
  Woods Canyon Lake Campground, Chevelon Canyon Dam, Forest Road 195
  Campground, Chevelon Canyon Lake Campground and Forest Road 237
  Camping Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3449 11065 3432 11069 3433 11108 3460 11102
TIME...MOT...LOC 2137Z 101DEG 12KT 3442 11076 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

DB
1 follow-up statement
297 
WWUS55 KFGZ 162217
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
317 PM MST Mon Aug 16 2021

AZC005-007-017-162225-
/O.EXP.KFGZ.SV.W.0140.000000T0000Z-210816T2215Z/
Gila-Navajo-Coconino-
317 PM MST Mon Aug 16 2021

...THE SEVERE THUNDERSTORM WARNING FOR GILA...NAVAJO AND COCONINO
COUNTIES HAS EXPIRED...
                
The storm  north of Forest Lakes which prompted the warning has 
weakened below severe limits. Therefore, the warning has been 
allowed to expire.

LAT...LON 3449 11065 3432 11069 3433 11108 3460 11102
TIME...MOT...LOC 2215Z 101DEG 12KT 3444 11089 

$$

McCollum

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:40 AM MST, 4 hours 58 minutes earlier.

Area forecast discussion, Aug 16, 9:40 AM MST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
940 AM MST Mon Aug 16 2021

.SYNOPSIS...Scattered thunderstorms will continue today, with the
best coverage along and south of the Mogollon Rim where a few
strong to severe storms are possible. Expect more widespread
showers and storms and cooler temperatures by mid next week before
a drying trend arrives toward the end of the week.

&&

.UPDATE...Active day in store for northern Arizona. This mornings
FGZ sounding shows atmospheric moisture well above normal (PW
0.9"), bulk shear in the 75 percentile, and instability (MUCAPE)
over 90th percentile. To add to the mix, we have a weak wave
rotating southward near the Four Corners this afternoon, which
will enhance convective development. High resolution models are
very agressive with the development of organized convection
(linear MCS) over the Rim and moving to the south or southwest
later this afternoon and evening - and don't see any reason to
disagree. Mean storm motion is not too high (around 10kt) and
expect the flood threat to be significant, especially early in the
convective cycle today. Minor updates have been made to the
short- term forecast this morning.

&&

.PREV DISCUSSION /311 AM MST/...Expect another round of scattered
storms this afternoon, moving from the north. With a very moist
and unstable environment in place, there will be a threat of
severe thunderstorms and localized flash flooding.

Tuesday and Wednesday still look to be our big weather event days
for the week, with low level moisture increasing up into northern
Arizona. Anticipate more widespread coverage of storms with
hazards being flash flooding and the potential for an increased
chance of severe storms.

Thursday onward a downturn in storm activity looks to be possible
with dry air taking over the region. Expect isolated shower
activity at most with temperatures warming to near normal.

&&

.AVIATION...For the 18Z package...Expect coverage of showers and
storms to increase this afternoon...most numerous from KFLG to
KRQE southward with localized IFR in the stronger storms. Storms
will likely continue through the evening hours, decreasing after
07Z. Outside of storms, expect winds of 10-15 kts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Shower and thunderstorm coverage is expected to
increase today and Tuesday. Some storms may become severe producing
strong wind, hail and heavy rain. Winds outside of storms will be
generally light, with temperatures cooling slightly on Tuesday.

Wednesday through Friday...Chances for showers and thunderstorms
continue Wednesday, with a gradual downturn by Thursday and Friday.
Temperatures are expected to be slightly below normal with breezy
afternoon winds developing Wednesday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...BAK/Kobold
AVIATION...BAK
FIRE WEATHER...BAK

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 16, 9:45 AM MST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             4 N WILLIAMS            35.33N 112.18W
08/15/2021  E1.75 INCH       COCONINO           AZ   PUBLIC

            I DONT REMEMBER THE TIME, PROBABLY ABOUT THE
            SIZE OF A GOLF BALL. N CATARACT DR WILLIAMS,
            AZ. (TIME ESTIMATED FROM WARNING).

&&

DB
Local storm report, Aug 16, 11:42 AM MST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1142 AM MST MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             7 NNW WILLIAMS          35.36N 112.20W
08/15/2021  E1.75 INCH       COCONINO           AZ   PUBLIC

            HAILSTONES AT JUNIPINE ESTATES SUNDAY
            AFTERNOON NORTH OF WILLIAMS. (PHOTO INCLUDED
            IN REPORT WITH WHAT LOOKED LIKE GOLF BALL
            SIZED HAIL). IT WAS A LITTLE AFTER 2:00PM.
            OUR VEHICLES TOOK DIRECT HITS, EVEN TO THE
            GLASS, BUT THE STONES WOULD SHATTER LIKE
            SHRAPNEL SENDING FRAGMENTS OVER 50 FEET IN
            ALL DIRECTIONS. ONLY LASTED A FEW MINUTES.

&&

DB
Special weather statement, Aug 16, 11:55 AM MST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1255 PM MDT Mon Aug 16 2021

AZZ011-161930-
Chuska Mountains and Defiance Plateau-
1255 PM MDT Mon Aug 16 2021

...Two strong thunderstorms will impact portions of Apache County
through 130 PM MDT...

At 1253 PM MDT, Doppler radar was tracking two strong thunderstorms
near Lupton and Window Rock, or 23 miles west of Gallup, moving
southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lupton, Oak Springs Valley, Window Rock and St. Michaels.

This includes the following highways...
 Interstate 40 between mile markers 350 and 359.
 State Route 264 between mile markers 462 and 474.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3525 10905 3519 10917 3580 10932 3582 10911
      3548 10904
TIME...MOT...LOC 1853Z 329DEG 6KT 3539 10913

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DB
Local storm report, Aug 16, 12:17 PM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1217 PM MST MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     HAIL             HEBER-OVERGAARD         34.42N 110.57W
08/16/2021  E0.50 INCH       NAVAJO             AZ   PUBLIC

&&
Local storm report, Aug 16, 2:00 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
200 PM MST MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     HAIL             2 WSW HEBER-OVERGAARD   34.40N 110.59W
08/16/2021  E1.00 INCH       NAVAJO             AZ   TRAINED SPOTTER

&&

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:29 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo31 min
Aug 15, 5:47 PM MSTSevere Thunderstorm WarningFGZApache18 min
Aug 15, 6:17 PM MSTSevere Thunderstorm WarningFGZApache12 min
Aug 15, 6:54 PM MSTSevere Thunderstorm WarningFGZCoconino36 min
Aug 15, 7:46 PM MSTSevere Thunderstorm WarningFGZCoconino29 min
Aug 15, 7:53 PM MSTSevere Thunderstorm WarningFGZNavajo26 min
Aug 15, 8:17 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 15, 8:29 PM MSTSevere Thunderstorm WarningFGZGila31 min
Aug 15, 10:27 PM MSTSevere Thunderstorm WarningFGZYavapai33 min
Aug 15, 11:01 PM MSTSevere Thunderstorm WarningFGZYavapai29 min
Aug 15, 11:06 PM MSTSevere Thunderstorm WarningFGZYavapai24 min
Aug 15, 11:27 PM MSTSevere Thunderstorm WarningFGZYavapai21 min
Aug 15, 11:50 PM MSTSpecial Weather StatementFGZYavapai25 min
Aug 16, 12:08 AM MSTSevere Thunderstorm WarningFGZYavapai37 min
Aug 16, 12:40 AM MSTSevere Thunderstorm WarningFGZYavapai35 min
Aug 16, 1:00 AM MSTSevere Thunderstorm WarningFGZYavapai45 min
Aug 16, 11:55 AM MSTSpecial Weather StatementFGZApache35 min
Aug 16, 1:30 PM MSTSevere Thunderstorm WarningFGZCoconino45 min
Aug 16, 1:38 PM MSTSevere Thunderstorm WarningFGZNavajo52 min
Aug 16, 1:47 PM MSTSevere Thunderstorm WarningFGZCoconino43 min
Aug 16, 2:09 PM MSTFlash Flood WarningFGZNavajo3 hr
Aug 16, 2:16 PM MSTFlash Flood WarningFGZCoconino3 hr
Aug 16, 2:25 PM MSTSevere Thunderstorm WarningFGZCoconino50 min
Aug 16, 2:27 PM MSTSevere Thunderstorm Warning Considerable damage threatFGZCoconino, Navajo33 min
Aug 16, 2:30 PM MSTSevere Thunderstorm WarningFGZApache, Navajo45 min
Aug 16, 2:41 PM MSTSevere Thunderstorm Warning Considerable damage threatFGZCoconino, Yavapai34 min
Aug 16, 3:06 PM MSTSevere Thunderstorm WarningFGZApache, Navajo22 min
Aug 16, 3:10 PM MSTFlash Flood Warning Considerable damage threatFGZApache3 hr
Aug 16, 3:39 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila36 min
Aug 16, 3:57 PM MSTSevere Thunderstorm WarningFGZApache33 min
Aug 16, 4:25 PM MSTSevere Thunderstorm WarningFGZApache35 min
Aug 16, 4:34 PM MSTSevere Thunderstorm WarningFGZGila26 min
Aug 16, 4:42 PM MSTFlash Flood Warning Considerable damage threatFGZApache4 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.